Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 120, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2017, 10:21 PM CDT for Ellis County, Rush County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2017, 10:21 PM CDT (03:21 UTC)
- Expired
- May 25, 2017, 11:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2522 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
182
WUUS53 KDDC 260321
SVRDDC
KSC051-165-260415-
/O.NEW.KDDC.SV.W.0120.170526T0321Z-170526T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1021 PM CDT THU MAY 25 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Rush County in central Kansas...
Southern Ellis County in central Kansas...
* Until 1115 PM CDT
* At 1021 PM CDT, a severe thunderstorm was located very near
Hargrave, or 7 miles northwest of La Crosse, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
La Crosse, Victoria, Otis, Bison, Schoenchen, McCracken, Rush
Center, Liebenthal, Timken, Walker, Alexander, Nekoma, Munjor,
Antonino, Loretta, Pfeifer, Toulon, Hargrave and Hays Regional
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 9903 3845 9958 3869 9959 3870 9960
3876 9960 3892 9904
TIME...MOT...LOC 0321Z 253DEG 29KT 3858 9944
HAIL...1.00IN
WIND...60MPH
$$
RBURG3 follow-up statements
356
WWUS53 KDDC 260336
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1036 PM CDT THU MAY 25 2017
KSC051-165-260415-
/O.CON.KDDC.SV.W.0120.000000T0000Z-170526T0415Z/
Rush KS-Ellis KS-
1036 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN RUSH AND SOUTHEASTERN ELLIS COUNTIES...
At 1036 PM CDT, a severe thunderstorm was located near La Crosse,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
La Crosse, Victoria, Otis, Bison, Schoenchen, Rush Center,
Liebenthal, Timken, Walker, Munjor, Loretta, Pfeifer, Toulon and Hays
Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 9903 3846 9943 3870 9939 3883 9937
3892 9904
TIME...MOT...LOC 0336Z 253DEG 37KT 3856 9927
HAIL...1.00IN
WIND...60MPH
$$
RBURG855
WWUS53 KDDC 260358
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1058 PM CDT THU MAY 25 2017
KSC051-165-260415-
/O.CON.KDDC.SV.W.0120.000000T0000Z-170526T0415Z/
Rush KS-Ellis KS-
1058 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN RUSH AND SOUTHEASTERN ELLIS COUNTIES...
At 1058 PM CDT, a severe thunderstorm was located near Otis, or 12
miles east of La Crosse, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Otis, Bison, Timken, Loretta and Pfeifer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 9903 3847 9929 3874 9925 3885 9904
TIME...MOT...LOC 0358Z 251DEG 23KT 3857 9908
HAIL...1.00IN
WIND...60MPH
$$
RBURG604
WWUS53 KDDC 260411
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1111 PM CDT THU MAY 25 2017
KSC051-165-260421-
/O.EXP.KDDC.SV.W.0120.000000T0000Z-170526T0415Z/
Rush KS-Ellis KS-
1111 PM CDT THU MAY 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES WILL EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 3848 9903 3847 9929 3874 9925 3885 9904
TIME...MOT...LOC 0411Z 253DEG 29KT 3860 9896
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:23 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 25, 6:23 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 623 PM CDT Thu May 25 2017 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Friday) Issued at 259 PM CDT Thu May 25 2017 Higher surface dew points will be gradually streaming north from the southern Plains today through tomorrow. Both days, high plains convection will be forming over central Colorado, and feeding into the instability/CAPE axis into western Kansas late in the day. The latest HRRR and 4 km NestedNAM drive clusters of convection through the I-70 corridor from around 2 to 4 UTC this evening, tying into the northern periphery of the low level moisture advection wind field convergence along the trailing edge of a weak northern Plains cold front. These storms are already forming across northeast Colorado. Stratus clouds may develop across central Kansas behind this boundary toward the late overnight hours and the SREF probabilities indicate, however the boundary will wash out with rapid warming and a return to light easterly surface winds. Lee side toughing develops again on Friday, with much higher low level moisture to work with farther west. The NAM focuses another area of convection near the best surface convergence over north CO and driving a meso low across nw KS late Friday evening/night. .LONG TERM...(Friday night through Thursday) Issued at 259 PM CDT Thu May 25 2017 High surface pressure will be anchored over the northern Rockies through the southern Plains. Showers and isolated thunderstorms may linger behind the boundary into Saturday morning, however organized convection opportunity appear to shut down late Saturday into Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 621 PM CDT Thu May 25 2017 A cold front will cross southwest Kansas overnight. As this frontal boundary passes the winds will shift to the north northeast at 15 to 20 knots. Prior to the frontal passage tonight some widely scattered thunderstorms will be possible. A few of these thunderstorms will be near the GCK airport for the next few hours and then weaken as they approach the DDC airport towards sunset. Around the HYS airport there will be a chance for VCTS after sunset as scattered thunderstorms cross north central Kansas between 02z and 06z. Model soundings indicating VFR conditions for most of the night. The potential exists for brief period of MVFR conditions from 10z Friday to 15z Friday at DDC and HYS behind the surface cold front. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 80 59 76 / 20 10 20 20 GCK 55 80 57 75 / 20 20 20 20 EHA 55 81 55 77 / 10 20 10 20 LBL 56 82 57 79 / 10 20 10 20 HYS 57 78 58 73 / 40 10 30 30 P28 60 84 63 82 / 10 0 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Burgert
Hazardous weather outlook, May 25, 3:32 AM CDT, 18 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 332 AM CDT Thu May 25 2017 KSZ030-031-043>046-061>066-074>081-084>090-260845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 332 AM CDT Thu May 25 2017 /232 AM MDT Thu May 25 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A chance of thunderstorms will be possible across west central and central Kansas this evening into the overnight period. The strongest storms will be capable of producing small hail and gusty winds. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There is a chance of thunderstorms Friday night through Saturday. A few of these storms may become severe with hail over an inch and winds over 60 mph being the main concern. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Limited risk * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 25, 9:40 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND GST 2 S TREGO CENTER 38.85N 99.89W
05/25/2017 M65 MPH TREGO KS TRAINED SPOTTER
&&
LEESpecial weather statement, May 25, 10:06 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1006 PM CDT THU MAY 25 2017
KSZ030-031-045-046-260400-
Rush KS-Trego KS-Ellis KS-Ness KS-
1006 PM CDT THU MAY 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHERN RUSH AND ELLIS COUNTIES UNTIL 1100 PM CDT...
At 1005 PM CDT, Doppler radar was tracking a strong thunderstorm very
near McCracken, or 15 miles west of La Crosse, moving northeast at 35
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hays, La Crosse, Ellis, Victoria, Catherine, Schoenchen, McCracken,
Liebenthal, Walker, Alexander, Brownell, Munjor, Antonino, Emmeram,
Loretta, Pfeifer, Yocemento, Toulon, Hargrave and Cedar Bluff
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3891 9904 3870 9904 3870 9903 3860 9903
3844 9962 3871 9980 3913 9945 3913 9930
TIME...MOT...LOC 0305Z 239DEG 29KT 3856 9959
RBURGLocal storm report, May 25, 10:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1007 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND GST 4 NNW MCCRACKEN 38.64N 99.60W
05/25/2017 M58 MPH NESS KS STORM CHASER
&&
RBLocal storm report, May 25, 10:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1008 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 7 NNW BELLEFONT 37.97N 99.71W
05/25/2017 E0.88 INCH HODGEMAN KS PUBLIC
&&
RBLocal storm report, May 25, 10:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1012 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 10 NNE HICKOK 37.69N 101.14W
05/25/2017 E0.88 INCH GRANT KS PUBLIC
&&
RBLocal storm report, May 25, 10:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1017 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND GST 2 WSW TOULON 38.84N 99.27W
05/25/2017 E69 MPH ELLIS KS AWOS
THIS WAS AT THE HAYS AIRPORT.
0852 PM HAIL 1 ENE YOCEMENTO 38.91N 99.41W
05/25/2017 E1.00 INCH ELLIS KS PUBLIC
0848 PM TSTM WND GST 2 SW HAYS 38.85N 99.35W
05/25/2017 M67 MPH ELLIS KS MESONET
THIS REPORT IS FROM THE KSU MESONET.
0848 PM NON-TSTM WND GST 11 S BIG BOW 37.41N 101.54W
05/25/2017 M66 MPH STANTON KS MESONET
0822 PM TSTM WND GST 2 E BROWNELL 38.64N 99.70W
05/25/2017 M70 MPH NESS KS TRAINED SPOTTER
0822 PM TSTM WND GST 4 NNW MCCRACKEN 38.64N 99.60W
05/25/2017 M58 MPH NESS KS STORM CHASER
0816 PM TSTM WND GST 4 W BROWNELL 38.64N 99.81W
05/25/2017 M60 MPH NESS KS TRAINED SPOTTER
0808 PM HAIL 7 NNW BELLEFONT 37.97N 99.71W
05/25/2017 E0.88 INCH HODGEMAN KS PUBLIC
0800 PM TSTM WND GST TREGO CENTER 38.89N 99.89W
05/25/2017 M59 MPH TREGO KS TRAINED SPOTTER
0800 PM TSTM WND GST 2 S TREGO CENTER 38.85N 99.89W
05/25/2017 M65 MPH TREGO KS TRAINED SPOTTER
0757 PM TSTM WND GST 2 S TREGO CENTER 38.85N 99.89W
05/25/2017 M65 MPH TREGO KS TRAINED SPOTTER
0749 PM HAIL 8 N DODGE CITY 37.88N 100.03W
05/25/2017 E1.75 INCH FORD KS PUBLIC
0624 PM HAIL 10 NNE HICKOK 37.69N 101.14W
05/25/2017 E0.88 INCH GRANT KS PUBLIC
0620 PM HAIL 10 NNE HICKOK 37.69N 101.15W
05/25/2017 M1.00 INCH GRANT KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 54 min |
| May 25, 7:11 PM CDT | Special Weather Statement | DDC | Ford, Gray | 64 min |
| May 25, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 37 min |
| May 25, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 45 min |
| May 25, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 47 min |
| May 25, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 21 min |
| May 25, 10:06 PM CDT | Special Weather Statement | DDC | Ellis | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.